Check your Meds

My intention for this weekend was to write a post about the holidays, how difficult they can be when you are grieving etc etc. While this is still an important message, something came up yesterday that knocked me off my feet. A news report broke with the story of a mom who almost gave her baby a dose of the wrong medication. She was mistakenly given methadone at the pharmacy instead of the baby’s regular anti-reflux medication. Methadone is a long lasting opioid medication given to those who are in severe pain or to treat opioid addiction. Had she not checked the bottle before she gave the baby her dose, the ramifications would have likely been catastrophic. Fortunately for her, the label was wrong on the bottle, unlike on Andrew’s bottle. Andrew’s bottle label said that it was Tryptophan.

This story just hit too close to home and opened up a lot of wounds. I spoke to that mom this morning and she said to me, “I can’t believe this (error reporting) wasn’t in place before.” Guess who else uttered these exact words? When I told her about the work that I do now, at the Institute for Safe Medication Practices Canada, and how we are trying to encourage consumer reporting, she was glad to hear that there is progress happening. But, with any kind of culture shift, it’s slow, however, that’s ok because it means that it is being done carefully and with a long-term lens.

As we head into the next couple of weeks, my message is always to be a part of a village. They need you, and you need them. We always say that we wouldn’t be here if it weren’t for our village. If you are grieving, you need it more. Be kind to yourself this holiday and make choices that are good for you. In the coming year, a new year and a new decade, no less, commit to your physical and emotional health.

I would be remiss if I didn’t mention our consumer website at ISMP Canada, safemedicationuse.ca This is a consumer focused site with a lot of important medication safety resources. There is a reporting form for you to complete if you have, or almost have in the case of this baby, a medication incident. The more information that we can collect, the more evidence we have to push for change, and the clearer the picture is, on where and why these incidents are happening. Check your medication: look at the label for accurate info and at the contents – if it is something you’ve had before you will recognize the shape/colour of the pill. Do this before you leave the pharmacy counter and ask if you have any questions or if you think something is different or wrong so that when you go home, you know what substances are being put in yours or your family’s body.

We need each other to stay safe and to thrive. Be kind to each other, this time of year and always.

Melissa

0 0 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
Top